Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 412, NWS Atlanta, GA

October 21, 2005Polk County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Oct 21, 2005, 4:54 PM EDT for Polk County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2005, 4:54 PM EDT (20:54 UTC)
Expired
Oct 21, 2005, 5:30 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Polk County, GA

The radar

The Atlanta radar (KFFC), 103 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 212056
SVRFFC
GAC233-212130-
/O.NEW.KFFC.SV.W.0412.051021T2054Z-051021T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT FRI OCT 21 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POLK COUNTY IN NORTHWEST GEORGIA

* UNTIL 530 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS   
  STORM WAS LOCATED 5 MILES NORTHWEST OF CEDARTOWN...AND MOVING EAST 
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF THE NORTHERN PORTION OF POLK COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3408 8541 3400 8540 3408 8501 3411 8517

$$
1 follow-up statement
000 
WWUS52 KFFC 212120
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
519 PM EDT FRI OCT 21 2005

GAC233-212130-
/O.CON.KFFC.SV.W.0412.000000T0000Z-051021T2130Z/
POLK GA-
519 PM EDT FRI OCT 21 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHERN POLK COUNTY...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.
THIS STORM WAS LOCATED BETWEEN CEDARTOWN AND SENEY
...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL PROBABLY REMAIN OVER MAINLY RURAL AREAS 
OF NORTHERN POLK COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3408 8541 3400 8540 3408 8501 3411 8517

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:56 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 21, 2:56 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EDT FRI OCT 21 2005

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
THE COLD FRONT WILL SWING THROUGH THE STATE TONIGHT INTO
SATURDAY...BUT WITH VERY LITTLE MOISTURE. THE LOW PUSHES
RAPIDLY THROUGH THE AREA...AS THE LARGE AREA OF HIGH PRESSURE
DROPS INTO THE PLAINS AND USHERS A COLDER AIR MASS OVER THE AREA
FOR THE WEEKEND.

.LONG TERM...(MONDAY THROUGH FRIDAY)
A SERIES OF SHORT WAVES SWINGING THROUGH THE BASE OF THE TROUGH
WILL BRING MORE COLD AIR TO THE SOUTHEAST FOR EARLY NEXT WEEK...
AND THE LARGE AREA OF HIGH PRESSURE REMAINS DOMINATE WHILE
LIMITING ANY MOISTURE REACHING OUR CWA THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         59  70  47  70 /  10   0   5  10
ATHENS          60  73  47  71 /  20   5   5  10
GAINESVILLE     58  71  47  69 /  20   5   5  10
ROME            55  70  45  69 /  10   0   5  10
COLUMBUS        61  78  52  76 /  10   5   5  10
MACON           61  81  47  75 /  10   5  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

37
Hazardous weather outlook, Oct 21, 5:00 AM EDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT FRI OCT 21 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220900-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
500 AM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

...ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON...

.SYNOPSIS...
A COLD FRONT OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE TO CENTRAL
GEORGIA LATE TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE LIGHTNING. THE
MOST LIKELY LOCATIONS FOR THUNDERSTORMS WILL BE NORTHWEST OF ATLANTA
AND SOUTHEAST OF MACON...THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
MINIMAL MOISTURE WILL INCREASE AHEAD OF A COLD FRONT. CAPES WILL
INCREASE 500 TO 1500 WITH A WEAK UPPER LEVEL DISTURBANCE MOVING TO
THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BDL

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:18 PM EDTSevere Thunderstorm WarningFFCChattooga36 min
Oct 21, 4:48 PM EDTSevere Thunderstorm WarningFFCGordon22 min
Oct 21, 4:49 PM EDTSevere Thunderstorm WarningFFCFloyd26 min
Oct 21, 5:47 PM EDTSevere Thunderstorm WarningFFCPaulding, Polk38 min
Oct 21, 6:15 PM EDTSevere Thunderstorm WarningFFCCobb30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.